Addicted to methadone
I have been taking between 5 and 10 mgs of methadone daily. I cannot seem to stop. Every time I try, I get very, very depressed and experience abdominal pain, chills, hot flashes, and sleeplessness. The depression and tremendous anxiety are intolerable and I end up taking more to avoid it. Question: Am I harming my body and/or mind with this stuff? How can I get off without the horrible feelings?
By attempting to quit and seek help from others, you've already taken a remarkable first step. For those who may be unfamiliar with the drug, methadone is a synthetic opioid that is commonly used to treat narcotic or opiate addiction (such as heroin), as well as being used for pain management. Regardless of why a person starts to use methadone, it can be addictive and it’s said to be one of the hardest drugs to quit cold turkey. Although methadone's withdrawal symptoms aren’t as extreme as heroin's, they can still be very unpleasant. As you’ve noticed, they can include symptoms such as chills, hot flashes, and insomnia. Additionally, a person may experience sweating, constipation, sexual dysfunction, and a decreased appetite. Plus, it’s possible for methadone use to result in an overdose, as well as lead to fatal heart problems. But, taking action to reduce harm and to avoid feeling horrible (as you describe) can be done. Coming off any type of opioid drug takes time, but it can be manageable and successful — particularly with a little help.
It’s not clear why you’re using methadone, but it may be helpful to know why others might use it. While methadone is used to treat opiate addiction, it’s good to note that it’s not a risk-free alternative. There’s a delicate balance between the dosage the body finds therapeutic and the dosage that's toxic (and potentially lethal). Used in a therapeutic way, methadone reduces the craving for heroin, which plays a major role in helping the user break the addiction. It works by blocking off opioid receptors in the brain, prohibiting any opioids from binding with these receptors. This minimizes or eliminates the euphoric high normally brought on by the drug. Because it’s considered to be a long-acting opioid, it also helps to smooth out the experience of withdrawal during opioid addiction therapy. However, this can lead to the transfer of drug dependence from heroin to methadone. Furthermore, some folks are prescribed methadone if it’s expected that they will experience severe pain around the clock for a prolonged period of time and can’t take another type of pain medication.
While side effects and consequences associated with methadone addiction may be less severe compared to other addictive opioids (such as heroin), there are still potential health risks related to methadone’s unique properties. How it is absorbed and metabolized in the body, as well as the pain-reducing experience can vary greatly depending on a person’s health conditions, tolerance to taking opioids, and what other drugs they are taking at the time. In fact, the effects of methadone (reported to last 24 to 36 hours on average) are said to be much longer than other opiates such as heroin, which only lasts a couple of hours. In addition, while the effects may wear off in 24 hours, methadone can remain in the liver for up to five days, as well as accumulate as an individual continues to take the drug. Both of these unique factors can ultimately lead people to accidentally overdose or experience potentially fatal heart problems. However, when its use is closely monitored by a medical professional, health risks can be minimized and it can still be an effective therapy for opioid-use disorders.
If you haven’t already, it’s wise to speak with a health care provider about what you’ve been experiencing and about how you can safely curb your body's physiological addiction to methadone. A trained provider can prescribe and supervise a dosage schedule to slowly and safely reduce your methadone intake. This schedule can be adjusted so that you feel minimal side effects from withdrawal. Alternatively, your recovery regimen may consist of other substances that could help you break free from methadone. Your provider may also recommend counseling to treat any anxiety and depression you experience and help you achieve and sustain a successful recovery. Moreover, it may help to remember that the recovery process can take some time and require incremental steps over weeks or months.
In the meantime, another way to decrease harmful effects of methadone is to avoid mixing it with other substances, especially other opioid pain killers and central nervous system (CNS) depressants (such as alcohol, codeine, sedatives, hypnotics, and benzodiazepines). These substances tend to negatively interact with methadone in the body, which can result in serious symptoms including unusual dizziness or lightheadedness, extreme sleepiness, slowed or difficult breathing, and unresponsiveness. People experiencing these symptoms may be at an elevated risk for overdose and are recommended to seek medical attention as soon as possible.
The road to recovery may sound long and bumpy right now, but there are ways to reach that light at the end of the tunnel. In addition to the support of a medical professional, you might also consider recovery programs that can provide support in the form of group therapy or paired mentoring. For example, Narcotics Anonymous or the Opioid Treatment Program Directory through the Substance Abuse and Mental Health Services Administration (SAMSHA) might be resources to check out. Keep in mind that there isn’t just one treatment that fits everyone’s needs, so you could consider taking a holistic approach that includes addressing behavioral, mental health, medical, vocational, and legal needs (among others).
Stay strong and take it one day at a time.
Originally published Sep 15, 2006
Can’t find information on the site about your health concern or issue?
Submit a new comment